Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The sharp lower bound for the first positive eigenvalue of a sub-Laplacian on a pseudo-Hermitian manifold

Authors: Song-Ying Li and Hing-Sun Luk
Journal: Proc. Amer. Math. Soc. 132 (2004), 789-798
MSC (2000): Primary 32V05, 32V20; Secondary 53C56
Published electronically: August 7, 2003
MathSciNet review: 2019957
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper studies, using the Bochner technique, a sharp lower bound of the first eigenvalue of a subelliptic Laplace operator on a strongly pseudoconvex CR manifold in terms of its pseudo-Hermitian geometry. For dimensions greater than or equal to $7$, the lower bound under a condition on the Ricci curvature and the torsion was obtained by Greenleaf. We give a proof for all dimensions greater than or equal to $5$. For dimension $3$, the sharp lower bound is proved under a condition which also involves a distinguished covariant derivative of the torsion.

References [Enhancements On Off] (What's this?)

  • 1. M. S. Baouendi, P. Ebenfelt, and L. P. Rothschild, Real submanifolds in complex space and their mappings. Princeton Mathematical Series, 47, Princeton University Press, Princeton, NJ, 1999. MR 2000b:32066
  • 2. P. H. Bérard, From vanishing theorems to estimating theorems: the Bochner technique revisited, Bull. Amer. Math. Soc., 19 (1988), 371-406. MR 89i:58152
  • 3. J. P. Bourguignon, The ``magic'' of Weitzenböck formulas, Variational methods (Paris, 1988), 251-271, Progr. Nonlinear Differential Equations Appl., 4, Birkhäuser, Boston, MA, 1990. MR 94a:58181
  • 4. I. Chavel, Eigenvalues in Riemannian Geometry, Academic Press, Inc., New York, London, Toronto, Tokyo, 1984. MR 86g:58140
  • 5. Allan Greenleaf, The first eigenvalue of a sub-Laplacian on a pseudo-Hermitian manifold, Comm. Partial Differential Equations, 10(2) (1985), 191-217. MR 86f:58157
  • 6. P. Li, Lecture Notes on Geometric Analysis, Lecture Notes Series, No. 6, RIM, Global Analysis Research Center, Seoul National Univ., Korea (1993).
  • 7. N. Tanaka, A differential geometric study on strongly pseudo-convex manifolds, Kinokuniya Book-Store, Tokyo, 1975. MR 53:3361
  • 8. D.-C. Chang and S.-Y. Li, A Riemann zeta function associated to the sub-Laplacian on the unit sphere in ${\mathbb C}^n$, J. Anal. Math., 86 (2002), 25-48.
  • 9. S. Webster, Pseudo-Hermitian structures on a real hypersurface, J. Differential Geom., 13 (1978), 25-41. MR 80e:32015
  • 10. S. Webster, A remark on the Chern-Moser tensor, Special issue for S. S. Chern, Houston J. Math., 28 (2002), 433-435. MR 2003d:32047
  • 11. S. Webster, On the pseudo-conformal geometry of a Kähler manifold, Math. Z., 157 (1977), 265-270. MR 57:16666
  • 12. Wu, Hung Hsi, The Bochner technique in differential geometry, Math. Rep., 3 (1988), No. 2, i-xii, 289-538. MR 91h:58031

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 32V05, 32V20, 53C56

Retrieve articles in all journals with MSC (2000): 32V05, 32V20, 53C56

Additional Information

Song-Ying Li
Affiliation: Department of Mathematics, University of California, Irvine, California 92697–3875

Hing-Sun Luk
Affiliation: Department of Mathematics, Lady Shaw Building, The Chinese University of Hong Kong, Shatin, N. T., Hong Kong

Keywords: Strongly pseudoconvex CR manifold, pseudo-Hermitian geometry, sub-Laplacian, eigenvalues
Received by editor(s): October 28, 2002
Published electronically: August 7, 2003
Communicated by: Mei-Chi Shaw
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society